New Mexico, 2018Heavy Snow in New Mexico, December 26, 2018
December 26, 2018 · NWS EPZ · 1 event in 1 county or zone
A deep upper trough moved across Arizona and New Mexico with a surface low over southern New Mexico that brought up good low level Gulf moisture. As this cold low moved across the region, heavy snow fell over the Sacramento Mountains with over a foot of snow reported in Sunspot.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper trough moved across Arizona and New Mexico with a surface low over southern New Mexico that brought up good low level Gulf moisture. As this cold low moved across the region, heavy snow fell over the Sacramento Mountains with over a foot of snow reported in Sunspot.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 26, 4:51 AM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Dec 26, 4:51 AM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
451 AM MST Wed Dec 26 2018
.SYNOPSIS...
Our parade of winter storms will begin this morning, with several
other systems moving through the area through this weekend and the
first part of next week. Our first system is near the New Mexico
Bootheel and will move across southern New Mexico this afternoon.
Showers have begun out west and will sweep across the rest of the
area this morning and afternoon. Showers will turn to snow above
6000 feet, where 3 to 6 inches of snow is possible. Temperatures
today will be some 15 degrees cooler than yesterday. The next
system will move through early Friday, with showers again
developing. Cooler air will move in, with snow levels falling to
around 5000 feet, which would mean some higher desert elevations
may get some light snow. The third system will drop through
Sunday, though this one will move across south of New Mexico. Not
much precipitation with this one, but temperatures will remain
quite chilly, around 15 degrees below normal.
&&
.DISCUSSION...
Winter still on schedule to arrive in phases over the next 4 to 5
days. Our first system continues moving east-northeast, with the
upper low currently just south of Tucson. The original layered
moisture with some sub-tropical tap is now east of the area, and
our storm will now have to rely on the moisture within the upper
low and trough. PWs will still increase to .40 - .50 inches later
today. Showers have begun out west and radar now showing a band of
showers has just developed over Luna and Dona Ana Counties. The
surface front is hard to find but hi=res models show a fropa at El
Paso around 13Z, possibly located now where the Luna County
showers are. Still looking for mountain zones to get moderate snow
amounts through this afternoon. Did add high elevation and west
slope zones of Sacramento Mountains to the advisory, as numerous
models are hinting at good upslope snow production. Snow levels
should fall shortly to around 6000 ft over western mountains. Sacs
will start out around 8000 ft but quickly fall to 6000 ft as the
front pushes through late this morning. Left thunderstorm
potential in for today, as NAM shows small MUCAPE values and
slightly negative LIs. Some lightning did occur last night from
the Sierra Madres up to far SE Arizona. Upper low exits this
evening and should allow showers to end from west to east.
Temperatures today will be around 15 degrees cooler than
yesterday, putting them a couple of degrees below normal.
Next Pacific feature, currently entering the Pacific NW, will drop
down to the area early Friday morning, somewhat slower than recent
model runs. Still looks like a chance of showers much of Friday,
but moisture more limited as PWs only rise to around .30 - .40
inches. Further cooling will occur, with snow levels falling to
around 4500 feet. Thus IF showers can develop, much of the
lowlands could see a dusting of snow.
Third low develops as a secondary circulation behind the second
trough. GFS and ECMWF now pretty close together with this one,
bringing it across the area Sunday. Most of the energy now looks
to be south of the area, so precip chances getting smaller. Yet
some cooler air comes in and snow levels should be at the surface
everywhere in case some showers develop.
GFS and ECMWF in agreement moving low east of the area by late
Sunday night and maintaining dry northwest flow over the area
through Wednesday. Temperatures will recover some but still remain
below normal.
Long range models take a 180 from each other later Wednesday,
with GFS building large ridge in over the Desert Southwest
Thursday into next weekend; while the ECMWF develops a rather deep
upper low over the Mexican Sonoran Desert Wednesday and moving it
to the Big Bend Friday. This will still likely remain dry, but
would see much less temperature moderation than the GFS.
&&
.AVIATION...Valid 26/12Z-27/12Z...
An approaching upper level storm and surface cold front will a
round of showers to the area this morning and afternoon, lowering
ceilings from west to east this morning into this afternoon.
Initially expect BKN/OVC080 -SHRA with isold OVC030 SHRA from
Deming west to rapidly move east over the next 6 hours as the
front advances through much of the area. Snow levels will fall to
around 6000 ft over this time, with ocnl CIGS BLO 010 vsbys 1-3SM
in SHSN. Conditions will begin to improve after 00Z.
Winds will increase to west 15-20 kts with gusts to 28 kts through
this morning at and behind the cold front, only diminishing some
after 00Z.
&&
.FIRE WEATHER...
A Pacific storm system will sweep eastward across the area
this morning and afternoon, resulting in showers and cooler
temperatures. Snow levels will fall to 6000 feet this morning,
with 3-6 inches of snow possible. Another storm system will
impact the area early Friday with even colder temps and lower
snow levels around 4500 feet. Finally a third storm system will
cross south of the area Sunday, with just a slight chance of
showers. Temperatures will remain well below normal.
Min RHs will remain in the 40s and 50s into the weekend.Vent
rates should be good to very good today but then drop back to
mostly poor into the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 51 42 53 36 / 50 0 0 0
Sierra Blanca 50 38 53 33 / 40 0 0 0
Las Cruces 49 37 51 33 / 40 0 0 0
Alamogordo 48 36 48 32 / 70 30 0 0
Cloudcroft 35 26 33 17 / 90 40 0 30
Truth or Consequences 47 35 49 31 / 40 0 0 30
Silver City 40 31 39 26 / 70 20 0 30
Deming 48 36 50 33 / 40 0 0 0
Lordsburg 45 36 49 33 / 50 0 0 30
West El Paso Metro 50 41 52 36 / 40 0 0 0
Dell City 53 37 55 30 / 40 10 0 0
Fort Hancock 53 39 56 32 / 40 0 0 0
Loma Linda 48 37 49 31 / 50 0 0 0
Fabens 52 39 55 32 / 50 0 0 0
Santa Teresa 50 39 52 34 / 40 0 0 0
White Sands HQ 49 38 51 34 / 50 0 0 0
Jornada Range 49 33 51 31 / 50 0 0 0
Hatch 50 35 51 31 / 40 0 0 0
Columbus 49 37 52 33 / 40 0 0 0
Orogrande 50 37 51 34 / 60 0 0 0
Mayhill 40 28 39 22 / 60 20 0 20
Mescalero 40 28 39 21 / 80 40 0 30
Timberon 37 27 38 21 / 80 30 0 10
Winston 40 27 37 20 / 60 0 0 30
Hillsboro 46 33 44 26 / 50 0 0 30
Spaceport 49 33 50 30 / 40 0 0 30
Lake Roberts 40 26 38 19 / 80 20 0 30
Hurley 42 32 40 26 / 50 10 0 30
Cliff 44 35 43 27 / 60 20 0 30
Mule Creek 43 34 42 27 / 70 20 0 40
Faywood 44 34 41 27 / 50 0 0 30
Animas 48 35 52 34 / 40 0 0 30
Hachita 48 36 52 34 / 40 0 0 0
Antelope Wells 46 35 52 33 / 40 0 0 10
Cloverdale 44 34 48 34 / 40 0 0 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 7 PM MST this evening for NMZ402.
Winter Weather Advisory from 7 AM this morning to 7 PM MST this
evening for NMZ414-415.
TX...None.
&&
17 HefnerHazardous weather outlook, Dec 26, 5:26 AM MST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
526 AM MST Wed Dec 26 2018
NMZ402-403-408-414>416-271400-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
526 AM MST Wed Dec 26 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...Today and Tonight.
Snow showers tapering off by late afternoon. 3 to 6 inches of
snowfall expected, especially above 7000 feet. Roads may become
snow packed and slick, and a few may even be closed for a short
duration. Winds of 20 to 30 mph could cause minor driving
difficulties.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Chance of snow showers on Friday and again on Sunday. Roads could
become slick in places.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ401-404>407-409>413-417-TXZ418>424-271400-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
526 AM MST Wed Dec 26 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Rain showers tapering off this afternoon. Winds of 20 to 30 mph
could cause minor driving difficulties.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Mixture of rain and snow showers possible Friday and again on
Sunday. Roads could become briefly slick.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
Heavy Snow, Sacramento Mountains Above 7500 Feet
- When
- December 26, 7:00 AM MST to 10:00 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Significant snowfall reports over the Sacramento Mountains ranged from 9.0 inches 4 miles east of Cloudcroft to 13.5 inches in Sunspot.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Louisiana, December 26 to 27, 20181 death · $20,000 · 2 events
- Hail and Damaging Winds in Texas, December 26, 20183 injured · $221,000 · 50 kt wind · 10 events
- Flooding and Hail in Texas, December 26 to 27, 2018$20,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Texas, December 26, 2018$58,000 · 1 in hail · 5 events
- Flood and Damaging Winds in Texas, December 26, 2018$45,000 · 65 kt wind · 5 events
- Blizzard and Heavy Snow in North Dakota, December 26 to 28, 201834 events
- Tornado and Hail in Texas, December 26, 2018$35,000 · EF0 · 5 events
- Coastal Flood and Hail in Texas, December 26 to 27, 2018$26,000 · 1 in hail · 11 events
- Flash Flooding and Flood in Oklahoma, December 26, 2018$21,000 · 62 kt wind · 12 events
- Heavy Snow in Minnesota, December 26 to 28, 201824 events
- Winter Storm in South Dakota, December 26 to 28, 201821 events
- Heavy Snow in North Dakota, December 26 to 27, 201818 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798173.